Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

On serlift for depression. Stopped taking medicine and getting diabetic symptoms. Any advice?

Dec 2014
User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 4151 Questions
I am 53 yrs old,using serlift 50 for more than two years,as prescribed for depression.Few weeks before I stopped taking it without doctor advice.When feeling withdrawal symptom again started taking it for a week now,but feeling some diabetic symptom without any prior diabetic history I got random testing of blood sugar. Test reported it as high as 317.Does it has any relation with the drug abovementioned. Please advice.
Posted Sat, 11 May 2013 in Depression
Answered by Dr. Seikhoo Bishnoi 33 minutes later
Welcome to Health Care Magic

Serlift consists of sertaline. It belongs to SSRI group. It is a very good antidepressant drug. It causes increase in serotonerigc transmission in brain. When abruptly it may cause serotonin withdrawal syndrome. In this syndrome irritability, insomnia, restlessness, changes in blood pressure are seen.
Your blood sugar was 317 and it is very high, hyperglycaemia is not a common feature of serotonin withdrawal syndrome. It is also not due to side effect of drug. I would advise you to get your repeat sugar testing done, if it comes high visit a good hospital for evaluation.
To stop sertaline gradual tapering over 2 months is advised to avoid withdrawal syndrome. Start with decreasing about 10-20% of dose per week and stop completely at end of 2 months.

If you have more questions you can ask again in follow up.

Dr. Seikhoo Bishnoi, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor